Michigan, 2012

Hail in Michigan, May 3, 2012

May 3, 2012 · NWS IWX · 12 events in 4 counties and zones

A frontal boundary was located across northern Lower Michigan during the afternoon and early evening hours. An area of strong convergence was noted well south of the front from central Illinois into the thumb of Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary was located across northern Lower Michigan during the afternoon and early evening hours. An area of strong convergence was noted well south of the front from central Illinois into the thumb of Lower Michigan. Upper level dynamics were generally weak, but plenty of surface based instability was in place with surface based CAPE values in the 1500 to 2000 j/kg range. This allowed for convection to develop and rapidly increase in intensity. Storms continued to regenerate with the strongest storm producing golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 3, 3:05 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 3, 3:05 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EDT THU MAY 3 2012

.SHORT TERM...
ACTIVE CONVN CONTS IN EARNEST THIS AFTN N OF SFC FNTL ZONE THAT
EXTENDS ACRS SRN WI/CNTRL LWR MI. S OF THIS BNDRY...STG RIDGING
ALOFT AND VRY WARM MID LVL TEMPS SUPPRESSING ANY REALISTIC HOPE OF
SIG CONVN DOWN HERE THIS AFTN. HWVR AGGRAVATED CU DVLPMNT INVOF SFC
CONFLUENCE ZONE THROUGH NW IN/SW WILL HAVE TO BE WATCHED GIVEN
RUC/HRRR PROGGED DVLPMNT THERE AFT 21Z. APPROACHING MCV FROM
UPSTREAM CONVECTION MAY POSE SOME ADDED FORCING ALONG THIS
CONFLUENCE ZONE OVER THE NEXT FEW HOURS AND WITH MLCAPES ON THE
ORDER OF 3000 J/KG CANNOT DISCOUNT ISOLD SVR ACROSS THE NORTHWEST
LATE THIS AFTERNOON DESPITE RATHER MARGINAL KINEMATIC PROFILES.

OTHERWISE LG SCALE SW TROUGH EJECTING THROUGH SWRN ON THIS AFTN WILL
PUSH RAPIDLY WKNG SFC BNDRY S INTO THE OH VALLEY BY FRI AFTN. POOR
FORCING ALOFT AND CONTD WARM MID LVL TEMPS ARE PRIMARY NEGATIVES
BOTH OVERNIGHT AND FRI AND WILL SCALE BACK POPS THROUGH THE PD BUT
ESP FRI AFTN AND DROP CNTRL/ERN AREAS FRI NIGHT PER LG NEG THETA-E
PUSH OUT OF SE CANADA.

NR RECORD TEMPS TDA WILL COOL ON FRI W/SHALLOW POST FNTL CAA AND
WIDESPREAD CLD CVR BUT STILL QUITE WARM FOR EARLY MAY STANDARDS.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY

NO SIGNIFICANT CHANGES PLANNED TO THE LONG TERM FORECAST ON THIS
PACKAGE WITH MAIN CONCERNS CENTERING ON CONTINUED PRECIP CHANCES
THIS WEEKEND...AND ESPECIALLY FOR THE FIRST PART OF NEXT WEEK.

ON SATURDAY...SFC BOUNDARY WILL BE WELL SOUTH OF THE LOCAL AREA
ACROSS THE OHIO RIVER VALLEY. NOT MUCH TO LATCH ONTO IN TERMS OF
MID/UPPER LEVEL FORCING FOR THIS PERIOD WITH BROAD UPPER LEVEL RIDGE
EXPECTED TO BE IN PLACE. SOME WEAK LOW LEVEL WARM
ADVECTION/FRONTOGENESIS ASSOCIATED WITH BAROCLINIC ZONE LIKELY WILL
EXTEND FROM SOUTHERN MINNESOTA INTO WEST CENTRAL INDIANA. EVEN
ACROSS THE WEST HOWEVER...WOULD EXPECT SFC BASED CONVECTION WOULD
BE HARD TO COME BY GIVEN WEAK LAPSE RATES IN THE 900 TO 700 HPA
LAYER. WITH LACK OF CLEAR MID LEVEL FORCING MECHANISM HAVE OPTED
TO MAINTAIN LOW TO MID CHANCE TSRA POPS WEST AND SLIGHT CHANCE
SHRA POPS ACROSS THE EAST WHERE INSTABILITY WILL BE MUCH MORE
LIMITED. ABOVE NORMAL TEMPERATURES TO CONTINUE ON SATURDAY.

WEAK MID/UPPER LEVEL HEIGHT RISES ANTICIPATED FOR SUNDAY IN ADVANCE
OF NEXT EASTERN PACIFIC TROUGH MOVING INTO THE NORTHERN ROCKIES
WHICH POSES SOME LOWER CONFIDENCE FOR PRECIPITATION CHANCES ON
SUNDAY. EASTERLY LOW LEVEL FLOW ASSOCIATED WITH SOUTHEAST CANADIAN
ANTICYCLONE WILL LIKELY ALSO LIMIT MOISTURE AVAILABILITY. A LITTLE
HESITANT TO REMOVE POPS COMPLETELY GIVEN PRESENCE OF LINGERING
BAROCLINIC ZONE...BUT HAVE LOWERED POPS INTO LOW END CHANCE/SLIGHT
CHANCE FOR SUNDAY.

NEXT CHANCE OF SIGNIFICANT PRECIPITATION APPEARS TO BE IN STORE FOR
MONDAY AS AMPLIFIED UPSTREAM PACIFIC TROUGH DAMPENS CENTRAL CONUS
RIDGE. ELEVATED WARM FRONT WILL LIKELY SURGE BACK NORTHWARD IN
RESPONSE TO THIS FEATURE WITH RENEWED SHOWER AND THUNDERSTORM
CHANCES FOR LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON. REMAINDER OF
FORECAST APPEARS TO BE RELATIVELY UNEVENTFUL AT THIS TIME WITH TREND
BACK TO SEASONABLE TEMPERATURES BEHIND THIS SYSTEM. DID ADD LOW
CHANCE FOR SHOWERS TUESDAY NIGHT/WEDNESDAY AS THIS TROUGH DIGS INTO
THE GREAT LAKES REGION.

&&

.AVIATION...
VFR CONDS XPCD TO CONT THROUGH THE PD. GUSTY SW WINDS WILL CONT
THROUGH LT AFTN IS DEEPLY MIXED PBL BUT DIMINISH QUICKLY THIS
EVENING. APCH OF OFB FM EARLIER MCS OVR IA/MO POSES CONSIDERABLE
UNCERTAINTY LT THIS AFTN IN TERMS OF SPARKING POTENTIAL NEW DVLPMNT.
HIGHRES GUIDANCE IS QUITE VARIED W/GREATLY DIFFERING SCENARIOS. HWVR
GIVEN SIG RIDGING ALOFT AND LACK OF GREATER SYNOPTIC SCALE SPRT
HERE...IT APPEARS DOUBTFUL. THUS WILL HOLD W/DRY FCST AND AMEND AS
NEEDED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...T/NM
LONG TERM...MARSILI
AVIATION...T
Hazardous weather outlook, May 3, 3:55 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EDT THU MAY 3 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
455 AM EDT THU MAY 3 2012 /355 AM CDT THU MAY 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST PORTIONS OF
THE AREA THIS AFTERNOON AND ACROSS THE ENTIRE AREA BY LATE
TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH MONDAY. SOME OF
THE STORMS ON FRIDAY COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-040900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
455 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. SOME STORMS MAY BE SEVERE WITH HAIL UP TO ONE INCH
IN DIAMETER AND WIND GUSTS UP TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. SEVERE
STORMS ARE POSSIBLE FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 3, 5:28 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 PM EDT THU MAY 3 2012

MIZ077>079-032300-
BERRIEN MI-CASS MI-ST. JOSEPH MI-
628 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORMS MOVING TOWARD CASS...NORTHWESTERN ST. JOSEPH
AND EXTREME EASTERN BERRIEN COUNTIES...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES NORTHWEST OF EDWARDSBURG...OR
NEAR NILES...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DOWAGIAC...
  CASSOPOLIS...
  MARCELLUS...
  JUNO LAKE AND MAGICIAN LAKE...
  LA GRANGE...DIAMOND LAKE AND CALVIN CENTER...
  PENN...VANDALIA AND PARADISE LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWEST MICHIGAN.

LAT...LON 4207 8560 4188 8554 4177 8623 4207 8623
TIME...MOT...LOC 2227Z 243DEG 29KT 4189 8614
Special weather statement, May 3, 5:55 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EDT THU MAY 3 2012

MIZ078-079-032330-
CASS MI-ST. JOSEPH MI-
655 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN CASS AND NORTHERN
ST. JOSEPH COUNTIES...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MARCELLUS...OR 12 MILES EAST
OF DOWAGIAC...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  THREE RIVERS...
  MARCELLUS...
  CENTREVILLE...
  CLEAR LAKE AND COREY LAKE...
  HOWARDSVILLE...
  MOORE PARK AND FLOWERFIELD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWEST MICHIGAN.

LAT...LON 4196 8531 4184 8590 4207 8600 4207 8531
TIME...MOT...LOC 2255Z 254DEG 29KT 4195 8584

The radar

The Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Cass

When
May 3, 6:04 PM EST to 6:05 PM EST
Where
Cass County, Marcellus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.030, -85.820

Hail, St. Joseph

When
May 3, 6:17 PM EST to 6:18 PM EST
Where
St. Joseph County, 1.54 mi W of Three Rivers Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.970, -85.630

Hail, St. Joseph

When
May 3, 6:54 PM EST to 6:55 PM EST
Where
St. Joseph County, 2.07 mi S of Factoryville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.020, -85.300

Hail, St. Joseph

When
May 3, 6:57 PM EST to 6:58 PM EST
Where
St. Joseph County, 1.24 mi SE of Leonidas
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.010, -85.330

Hail, St. Joseph

When
May 3, 7:10 PM EST to 7:11 PM EST
Where
St. Joseph County, 0.69 mi N of Mendon
Measured
1 in hail
Reported by
Public
Coordinates
42.010, -85.450

Hail, St. Joseph

When
May 3, 7:11 PM EST to 7:12 PM EST
Where
St. Joseph County, 2.07 mi NW of Three Rivers Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -85.630

Hail, Berrien

When
May 3, 7:55 PM EST to 7:56 PM EST
Where
Berrien County, 0.69 mi S of Stevensville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.010, -86.520

Hail, Branch

When
May 3, 8:00 PM EST to 8:01 PM EST
Where
Branch County, 2.47 mi NW of Hodunk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.040, -85.090

Hail, Berrien

When
May 3, 8:00 PM EST to 8:01 PM EST
Where
Berrien County, 1.47 mi NNW of Hollywood
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -86.460

Hail, Branch

When
May 3, 8:18 PM EST to 8:19 PM EST
Where
Branch County, 3.15 mi WNW of Butler
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.060, -84.930

Emergency management officials reported hail ranging from dime to nickel size.

Hail, Berrien

When
May 3, 10:00 PM EST to 10:01 PM EST
Where
Berrien County, 2.07 mi SW of Naomi
Measured
0.88 in hail
Reported by
Public
Coordinates
42.010, -86.300

Hail, Cass

When
May 3, 10:10 PM EST to 10:11 PM EST
Where
Cass County, 1.24 mi NW of Red Mill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -86.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368957, 368958, 368959, 368960, 368961, 368962, 368964, 368963, 368965, 368966, 368967, 368968.